Cardiovascular risk linked to initiation of long-acting bronchodilators

Naveed Saleh, MD, MS, for MDLinx | May 16, 2018

Patients with chronic obstructive pulmonary disease (COPD) are at a 1.5-fold increased risk of cardiovascular disease within 30 days of initiating therapy with long-acting bronchodilators, according to a new study published in JAMA Internal Medicine.

Advertisement

“We suggest that the use of inhaled long-acting bronchodilators in COPD needs to be carefully assessed, and a thorough cardiovascular physical examination, especially heart rate measurement and electrocardiograms, need to be performed when prescribing LABAs and LAMAs to patients,” the authors wrote.

“The present study investigated use of LABAs [long-acting β2-agonists] and LAMAs [long-acting muscarinic antagonists] associated with the risk of CVD [cardiovascular disease] in a nationwide population of patients with COPD, focusing on new use and duration of therapy, individual agents, dosage forms, and concomitant COPD regimens,” wrote primary author Meng-Ting Wang, PhD, School of Pharmacy, National Defense Medical Center, Taipei, Taiwan, Republic of China.

LABAs and LAMAs are cornerstone therapies for COPD. Previous research has shown that these drugs ultimately do not increase cardiovascular risk, but other studies have shown mixed results. Limitations in these studies weakened the generalizability of an association between LABAs and LAMAs and CVD, and resulted in lower prevalence of CVD and included deficient medical records, exclusion of patients with serious illness, and elimination of more than half of eligible patients.

For this study, researchers included 284,220 patients with COPD who had not received LABAs or LAMAs (average age of 71.4 years; 68.9% men) from the Taiwan National Health Insurance Research Database. For the study cohort, the researchers identified patients with COPD who presented at either two outpatient visits or one inpatient visit for COPD during a one-year period. The patients needed to fill at least one COPD medication prescribed at each visit.

Patients who had previously received LAMA-LABA treatment or who didn’t have continuous health care insurance during the 12 months before cohort entry were excluded.

The researchers identified CVD in patients who presented at the hospital with coronary heart disease, cardiac arrhythmia, or ischemic stroke that required hospital or emergency care. Each CVD case was matched to four controls. The average follow-up period was 2 years.

In total, the study involved 37,719 patients with severe CVD requiring emergency care or hospitalization and 146,139 matched controls.

Conditional logistic regressions were used to estimate CVD odds ratios due to LABA-LAMA administration. The team controlled for confounders including previous CVD, hypertension, diabetes, hyperlipidemia, CVD medications, and cardiotoxic agents.

Results showed that LABA and LAMA use was significantly linked to increased cardiovascular risk within 30 days of initiation. Specifically, LABA utilization was associated with a 1.50-fold increase (95% CI: 1.35-1.67; P < 0.001) and LAMA use was associated with a 1.52-fold increase (95% CI: 1.28-1.80; P < 0.001).

This increased risk was reduced or absent on prevalent—or continued—use of these medications.

“Individual LABA agents, LAMA dosage forms, and concomitant COPD regimens did not differ in the CVD risks. The risk persisted in an alternative case-crossover study and remained across subgroups without CVD history or prior exacerbations,” wrote the authors.

The authors state that worsening of COPD could have prompted the use of LABAs or LAMAs, which then caused the observed CVD. This was controlled by adjusting for multiple proxies of COPD severity, and by comparing new LABA users and new LAMA users with new theophylline users.

The researchers suggest that the “depletion of susceptible effect” may play a role in the increased prevalence of CVD within the first 30 days of treatment with LABA or LAMA. This effect is defined as an increased rate of an event after first starting a drug followed by reduced incidence with continued use. Notably, experts think that LABAs and LAMAs result in sympathetic overactivation and parasympathetic suppression.

“Based on our findings,” wrote the researchers, “we suggest that the use of inhaled long-acting bronchodilators in COPD needs to be carefully assessed, and a thorough cardiovascular physical examination, especially heart rate measurement and electrocardiograms, need to be performed when prescribing LABAs and LAMAs to patients.”

To read more about this study, click here.

Advertisement